Minnesota, 2012

Hail and Damaging Winds in Minnesota, September 4 to 5, 2012

September 4 to 5, 2012 · NWS ARX · 20 events in 6 counties and zones

Two rounds of severe thunderstorms hit portions of southeast Minnesota during the evening hours of September 4th and the early morning hours of the 5th. The first event, produced large hail up to tennis ball size near Canton (Fillmore County) and the second event produced damaging winds, which mainly impacted the city of Rochester (Olmsted County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$745,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Two rounds of severe thunderstorms hit portions of southeast Minnesota during the evening hours of September 4th and the early morning hours of the 5th. The first event, produced large hail up to tennis ball size near Canton (Fillmore County) and the second event produced damaging winds, which mainly impacted the city of Rochester (Olmsted County). Over 175 trees were blown down in Rochester along with power lines causing 4,800 customers to loose power. Lightning struck a Rochester house causing a fire that resulted in over $40,000 of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 4, 1:56 PM CST, 59 minutes earlier.

Area forecast discussion, Sep 4, 1:56 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
256 PM CDT TUE SEP 4 2012

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
256 PM CDT TUE SEP 4 2012

MAIN FORECAST CONCERNS ARE ON CONVECTION THROUGH WEDNESDAY MORNING
AND ASSOCIATED SEVERE WEATHER POTENTIAL.

CURRENTLY AS OF 20Z...WATER VAPOR LOOP AND RAP 500MB HEIGHT ANALYSIS
SHOWED A POTENT SHORTWAVE TROUGH OVER SOUTHERN SASKATCHEWAN INTO
EASTERN MONTANA...THEN NEAR ZONAL TO SLIGHT SOUTHWEST FLOW STREAMING
EAST INTO NEW ENGLAND. WITHIN THIS FLOW...A SHORTWAVE WAS PRESENT
OVER FAR WESTERN WISCONSIN...WITH SOME WEAK RIDGING RIGHT BEHIND IT
OVER MINNESOTA. MOSTLY SUNNY SKIES AFTER THE FOG BURNED OFF THIS
MORNING HAS ALLOWED FOR STRONG HEATING ACROSS THE AREA. WITH 12Z
RAOBS HAVING 850MB TEMPS AROUND 18C...TEMPERATURES HAVE CLIMBED INTO
THE MID TO UPPER 80S. DEWPOINTS REMAIN MUGGY FOR THIS TIME OF
YEAR...IN THE MID 60S TO AROUND 70. THE COMBINATION OF THE
TEMPERATURES AND DEWPOINTS HAS RESULTED IN MLCAPE VALUES OF
2000-3000 J/KG WITH LITTLE CIN. AT THE SURFACE...LOW PRESSURE WAS
NEAR AITKIN MN WITH A DRY-LINE ARCING THROUGH NORTHWEST WI INTO
SOUTHEAST MN. PLENTY OF CUMULUS GOING UP AHEAD OF THIS DRY LINE.
STORMS ARE EXPECTED TO DEVELOP IN THE NEXT HOUR OR TWO OUT OF THIS
CUMULUS FIELD. BIG CONCERN FOR SEVERE WEATHER IS WIND GIVEN
MID-LEVEL DRY AIR PRESENT...SEEN ON BOTH WATER VAPOR AND THE 12Z MPX
SOUNDING.  TO THE WEST...FAIRLY QUIET ACROSS THE DAKOTAS AHEAD OF
THE POTENT TROUGH. HOWEVER...ANOTHER SURFACE LOW HAS DEVELOPED AHEAD
OF IT NEAR PIERRE. IN ADDITION... GOES PRECIPITABLE WATER IMAGERY
SHOWS MOISTURE BEGINNING TO SURGE TO THE NORTHWEST THROUGH EASTERN
NEBRASKA AHEAD OF THE SURFACE LOW/UPPER TROUGH.

REST OF THE AFTERNOON...ASSUMING CONVECTION FIRES IN THE CUMULUS
FIELD...WHICH IS INDICATED BY MANY MESO-MODELS...EXPECTING IT TO
PROPAGATE EAST-SOUTHEAST QUICKLY DURING THE NEXT FEW HOURS. THIS IS
DUE TO THE DRY MID LEVEL AIR ALLOWING FOR RAPID MOVING OUTFLOW AS
WELL AS THE MAIN SHORTWAVE ACCOMPANYING IT SHIFTING INTO EASTERN
WISCONSIN BY 00Z. THEREFORE...THINKING THE SEVERE THREAT AND
PROBABLY MUCH OF THE PRECIPITATION WILL END BY 00Z. ONLY CAVEAT
COULD BE IN FAR SOUTHWEST WI AND FAR NORTHEAST IA WHERE THERE ARE
HINTS THE TAIL END OF CONVECTION COULD STALL OUT. KEPT SOME HIGHER
CHANCES OF PRECIPITATION DOWN THERE JUST IN CASE.

TONIGHT AND WEDNESDAY...THE POTENT SHORTWAVE OVER EASTERN MONTANA IS
FORECAST TO MOVE INTO WESTERN MINNESOTA BY 12Z WEDNESDAY. AS THIS
OCCURS...THE MOISTURE SEEN LIFTING UP THROUGH EASTERN NEBRASKA RIGHT
NOW IS GOING TO GET ISENTROPICALLY LIFTED UP TOWARDS US. SO AFTER
SOME BRIEF SHORTWAVE RIDGING AND SUBSIDENCE THIS EVENING...ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS LOOKS LIKELY. DEVELOPMENT MAY
OCCUR SOUTH OF I-90 AS EARLY AS 03Z AS SUGGESTED BY THE 04.12Z
NAM/GFS. BETTER POTENTIAL FOR PRECIPITATION FOR THE ENTIRE AREA IS
AFTER MIDNIGHT AS THE SHORTWAVE APPROACHES AND 850MB MOISTURE
TRANSPORT REALLY INCREASES. MID-LEVEL FLOW IS NICELY DIFFLUENT TOO
AHEAD OF THE WAVE...AIDING IN FORCING. MCS DEVELOPMENT IS CERTAINLY
POSSIBLE...AS NOTED BY THE 04.12Z ECMWF/UKMET/CANADIAN/NAM.
REGARDING SEVERE CONCERN...1-6KM SHEAR VALUES VARY FROM MODEL TO
MODEL. NAM IS ON THE ORDER OF 30-40 KT WHILE THE GFS IS 20-30KT. THE
NAM WOULD DEFINITELY GIVE A SEVERE WEATHER CONCERN...WITH BOTH HAIL
AND DAMAGING WINDS POSSIBLE. THE GFS NOT AS MUCH SO. THEREFORE...
THINK THE SPC\S DAY 1 OUTLOOK SLIGHT RISK IDEA IS APPROPRIATE. A BIG
NOTE...THERE IS A POSSIBILITY MCS DEVELOPMENT COULD OCCUR FARTHER
SOUTH SAY MORE OVER IOWA. IF IT DOES...CORFIDI VECTORS WOULD TAKE IT
SOUTHEAST...LIMITING SOME OF THE CONVECTIVE ACTIVITY OVER THE
FORECAST AREA. SHORTWAVE TROUGH IS PROGGED TO HEAD EAST TO CENTRAL
UPPER MICHIGAN AND LAKE MICHIGAN BY 18Z...ALLOWING STRONG ISENTROPIC
DESCENT TO FILTER INTO THE AREA AND CLEAR OUT THE
PRECIPITATION/CLOUDS. COLD FRONTAL BOUNDARY TOO LOOKS TO BE THROUGH
THE AREA AROUND 18Z. 850MB TEMPS FALL QUITE A BIT WITH THE PASSAGE
OF THE TROUGH. THROUGH 12Z WEDNESDAY...THEY HOVER BETWEEN 18-20C. BY
00Z THURSDAY...THOUGH... THEY FALL TO 12-14C. THUS...ANTICIPATE A
COOLER DAY TOMORROW...MORE AROUND SEASONABLE NORMALS.

WEDNESDAY NIGHT AND THURSDAY...TROUGHING OVER THE FORECAST AREA AS A
RESULT OF THAT POTENT SHORTWAVE MOVING THROUGH WEDNESDAY LOOKS TO BE
SHORT-LIVED. THAT IS BECAUSE ANOTHER POTENT TROUGH IS PROGGED TO
DROP SOUTH INTO MONTANA BY 12Z THURSDAY. THERE WILL BE ENOUGH
SUBSIDENCE AND DRY AIR PERSISTING IN THE WAKE OF WEDNESDAY\S
SHORTWAVE SUCH THAT WEDNESDAY NIGHT STAYS DRY. AT THE SURFACE...A
HIGH PRESSURE RIDGE IS PROGGED TO BUILD INTO WESTERN PORTIONS OF THE
FORECAST AREA BY 12Z THURSDAY. GIVEN THE RIDGE POSITION...ENOUGH OF
A NORTHWESTERLY BREEZE SHOULD OCCUR TO PREVENT ANY FOG AT LEAST IN
THE MISSISSIPPI RIVER VALLEY. OTHER SMALLER VALLEYS LIKE THE
WISCONSIN MAY STILL BE SUSCEPTIBLE...THOUGH. COOLER NIGHT LIKELY
WITH WINDS LIGHTENING UP THROUGH THE NIGHT AS WELL AS CLEAR SKIES.
SOME OF THE TYPICAL COLD SPOTS COULD FALL INTO THE MID 40S. ON
THURSDAY...THAT POTENT TROUGH DIGS DOWN A LITTLE MORE THROUGH
MONTANA...SETTING UP WEST-SOUTHWEST MID LEVEL FLOW OVER THE AREA.
WITHIN THIS FLOW...THERE COULD BE A SHORTWAVE SKIMMING ACROSS
NORTHERN WISCONSIN IN THE AFTERNOON...BUT OTHERWISE MODELS DO NOT
SHOW ANY OTHER SHORTWAVES OF SIGNIFICANCE. HOWEVER..WITH THAT POTENT
TROUGH DIGGING A LITTLE MORE...IT SETS UP A 310-315K ISENTROPIC
LIFT/MID-LEVEL FRONTOGENESIS ZONE DOWNSTREAM ACROSS THE NORTHERN
PLAINS INTO OUR REGION. LOOKS LIKE ANY PRECIPITATION RESULTING FROM
THIS FORCING WILL STAY WEST OF OUR AREA...BUT AN INCREASE IN
MID/HIGH CLOUDS IS LIKELY...ESPECIALLY IN THE AFTERNOON. 850MB TEMPS
OF 12-14C COMBINED WITH A DECENT AMOUNT OF SUN AND THE DRY AIR
SHOULD ALLOW FOR TEMPERATURES TO CLIMB INTO THE MID TO UPPER 70S.

THURSDAY NIGHT AND FRIDAY...THE POTENT TROUGH OVER MONTANA IS
FORECAST TO DIG SOUTHEAST DURING THIS PERIOD...BEING PUSHED BY
RIDGING DROPPING DOWN INTO SOUTH CENTRAL CANADA. BY 00Z SATURDAY...A
LONG WAVE TROUGH SHOULD EXTEND FROM NORTHEAST ONTARIO...INTO THE
FORECAST AREA AND INTO NEBRASKA. THE MAIN ISSUE WITH THIS POTENT
TROUGH COMING TOWARDS THE AREA IS WHERE DOES THE FRONTOGENESIS ZONE
AHEAD OF IT LAY UP...AND THUS THE ASSOCIATED PRECIPITATION. THE
04.00Z ECMWF KEPT THE BULK OF IT ACROSS IOWA THURSDAY NIGHT AND INTO
ILLINOIS AND MISSOURI ON FRIDAY...THUS FOR THE MOST PART OUR
FORECAST AREA ENDS UP DRY. THE 04.12Z NAM IS FARTHER NORTH...HAVING
PRECIPITATION FALL SOUTH OF INTERSTATE 94 AFTER MIDNIGHT THURSDAY
NIGHT AND FRIDAY. 04.12Z GFS IS A LITTLE MORE INTERESTING. THE MODEL
SUGGESTS SOME HIGHER LEVEL FRONTOGENESIS PRODUCING A BAND OF MOSTLY
LIGHT RAIN...WHICH SLOWLY DROPS SOUTH THROUGH THE AREA AFTER
MIDNIGHT THURSDAY NIGHT THROUGH FRIDAY. THESE BANDS SOMETIMES VERIFY
AND OTHER TIMES NOT. OVERALL...THE BULK OF THE PRECIPITATION IN THE
GFS FALLS TO THE SOUTH. IN ANY EVENT...ALL MODELS SUGGEST A NEED TO
INCREASE PRECIPITATION CHANCES UP TO 40 FOR NOW...MAINLY SOUTH OF
I-90. FURTHER REFINEMENTS WILL BE NEEDED AS WE GET CLOSER TO THIS
PERIOD. WITH MORE CLOUDS AS WELL AS COOLER AIR COMING IN WITH THE
UPPER TROUGH...ANTICIPATE THIS PERIOD TO BE MUCH COOLER THAN AS OF
LATE. THIS WILL BE ESPECIALLY TRUE ON FRIDAY AS 850MB TEMPS FALL TO
6-9C. HIGHS ON FRIDAY MAY GET STUCK IN THE 60S...ESPECIALLY IF IT
RAINS ALL DAY LIKE THE NAM.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
256 PM CDT TUE SEP 4 2012

04.12Z ECMWF/GFS/CANADIAN AND GFS ENSEMBLES ARE A LITTLE DIFFERENT
AMONGST EACH OTHER TODAY COMPARED TO YESTERDAY...MOSTLY WITH REGARDS
TO HANDLING WHETHER THE UPPER TROUGH COMING THROUGH THE FORECAST
AREA FRIDAY ENDS UP CLOSING OFF IN THE OHIO RIVER VALLEY.
INTERESTINGLY...THE 04.12Z ECMWF/CANADIAN AND GFS HAVE NOW
FLIP-FLOPPED WITH EACH OTHER...WITH THE ECMWF/CANADIAN NOW MORE
PROGRESSIVE AND THE GFS CLOSING OFF. FOR OUR AREA...THOUGH...WHICH
EVER SOLUTION PANS OUT REALLY DOESN\T MATTER...AS BOTH SCENARIOS
BUILD HIGH PRESSURE INTO THE FORECAST AREA FOR THE WEEKEND. SO MAYBE
AFTER A FEW LINGERING SHOWERS IN NORTHEAST IA/SOUTHWEST WI FRIDAY
NIGHT...EXPECT DECREASING CLOUDS AND DRY WEATHER FOR THE WEEKEND.
CERTAINLY LOOKS COOL COMPARED TO WHAT HAS BEEN SEEN RECENTLY...
THANKS TO 850MB TEMPS OF 6-8C ON SATURDAY AND 10-12C ON SUNDAY.
WOULD NOT BE SURPRISED IF SOME OF THE TYPICAL COLD SPOTS END UP
SEEING SOME UPPER 30S.

FOR EARLY NEXT WEEK...UPPER RIDGING OVER THE WESTERN U.S. IS
FORECAST TO BUILD UP INTO THE FORECAST AREA...BUT FLATTEN PRETTY
QUICKLY BY TUESDAY AS A SHORTWAVE TROUGH CROSSING SOUTHERN CANADA.
WILL SEE A WARM UP WITH THE RIDGING COMING IN...AT LEAST BACK TO
NORMAL. DRY CONDITIONS SHOULD CONTINUE AS WELL WITH THE HIGH
PRESSURE OVER THE WEEKEND BLOCKING GULF OF MEXICO MOISTURE RETURN.

&&

.AVIATION...THROUGH 18Z WEDNESDAY
1217 PM CDT TUE SEP 4 2012

CHALLENGING FORECAST PERIOD WITH A COUPLE ROUNDS OF SHOWERS/STORMS
POSSIBLY AFFECTING KRST/KLSE OVER THE NEXT 24 HOURS. FIRST WAVE
ENTERING MINNESOTA AND COMBINED WITH STRONG SURFACE HEATING AND A
MOIST AIRMASS...SHOWERS/STORMS ARE EXPECTED TO FIRE UP ACROSS
EASTERN MINNESOTA BETWEEN 20 AND 22Z AND THEN QUICKLY TRACK
EAST/SOUTHEAST THROUGH AROUND OR SHORTLY AFTER 00Z. AT THIS
TIME...CONFIDENCE IS HIGHER THAT KLSE WILL BE IMPACTED AND HAVE
CONTINUED PRECIP MENTION STARTING 22Z THROUGH 00Z. AT
KRST...CONDITIONS SHOULD REMAIN VFR AS BULK OF STORMS ARE EXPECTED
TO BE EAST OF THE AIRPORT.

850 MB MOISTURE TRANSPORT REALLY RAMPS UP ACROSS SOUTHERN MINNESOTA
STARTING AFTER 06Z TONIGHT AHEAD OF A POTENT SHORTWAVE THAT WILL
MOVE ACROSS THE UPPER MIDWEST. CONFIDENCE HAS INCREASED THAT
STORMS WILL DEVELOP...MOST LIKELY IMPACTING KRST AFTER 06Z AND
THEN KLSE AFTER 09Z. A COLD FRONT WILL THEN SWEEP ACROSS THE AREA
BETWEEN 15 AND 18Z WEDNESDAY..BRINGING AN END TO PRECIP AND A
SHIFT TO NORTHERLY WINDS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
256 PM CDT TUE SEP 4 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...AJ
LONG TERM...AJ
AVIATION...ZT
Hazardous weather outlook, Sep 4, 10:11 AM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1111 AM CDT TUE SEP 4 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-051200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1111 AM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THROUGH TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THE EARLY EVENING
HOURS ACROSS MUCH OF THE AREA...WITH THE POSSIBILITY OF THE STORMS
BECOMING SEVERE. THE MAIN HAZARDS FROM THESE STORMS LOOK TO BE
DAMAGING WINDS AND LARGE HAIL.

REGARDING TIMING AND LOCATION...STORMS ARE EXPECTED TO DEVELOP
INITIALLY ACROSS EASTERN MINNESOTA BETWEEN 2 AND 4 PM...AND THEN
TRACK QUICKLY EAST/SOUTHEAST ACROSS WESTERN AND CENTRAL WISCONSIN.
BY 6 PM...THE STORMS COULD MOVE INTO NORTHEAST IOWA AND EXTREME
SOUTHERN WISCONSIN. OVERALL...THE HIGHEST CHANCES FOR SEVERE STORMS
IS ALONG AND NORTH OF THE I-90 CORRIDOR.

ANOTHER ROUND OF STORMS IS EXPECTED TO DEVELOP OVERNIGHT WHICH MAY
ALSO PRODUCE SEVERE WEATHER. LARGE HAIL...DAMAGING WINDS...HEAVY
RAIN AND LIGHTNING ARE AGAIN THE MAIN THREATS...PARTICULARLY ACROSS
NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY MORNING INTO THE
EARLY AFTERNOON HOURS AS A STRONG COLD FRONT PUSHES THROUGH THE
REGION. A FEW STORMS MAY STILL BE SEVERE FROM TUESDAY NIGHT AS THEY
TRACK TO THE EAST WEDNESDAY MORNING...THOUGH THE SEVERE STORMS ARE
NOT EXPECTED TO BE VERY WIDESPREAD AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 AND 7 PM...AND POSSIBLY
AGAIN LATE TONIGHT INTO WEDNESDAY MORNING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

HALBACH/ZT/AJ

In the hours before

Special weather statement, Sep 4, 2:30 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT TUE SEP 4 2012

MNZ079-087-088-WIZ032-033-042230-
BUFFALO-OLMSTED-TREMPEALEAU-WABASHA-WINONA-
330 PM CDT TUE SEP 4 2012

...THUNDERSTORMS RAPIDLY DEVELOPING IN SOUTHEAST MINNESOTA...

AT 322 PM...DOPPLER RADAR INDICATED RAPIDLY DEVELOPING THUNDERSTORMS
IN WINONA AND EASTERN OLMSTED COUNTIES. THESE WERE DRIFTING EAST AT
25 MPH.

THUNDERSTORMS ARE EXPECTED TO CONTINUE TO RAPIDLY DEVELOP OVER
SOUTHEAST MINNESOTA AND WESTERN WISCONSIN THROUGH LATE AFTERNOON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM FOR THE
AREA...AND THESE STORMS COULD GROW AND PRODUCE LARGE HAIL AND
DAMAGING WINDS.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

BAUMGARDT

The radar

The La Crosse radar (KARX), 71 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

13 hail, 5 thunderstorm wind, 2 lightning. Local standard time, as filed.

Hail, Winona

When
September 4, 2:55 PM CST
Where
Winona County, 1.78 mi SSE of St Charles
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.947, -92.065

Golf ball sized hail fell just south of St. Charles.

Hail, Winona

When
September 4, 3:00 PM CST
Where
Winona County, 3.49 mi NNE of Saratoga
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
43.926, -92.043

Hail up to 2 inches in diameter was reported northwest of Clyde.

Hail, Winona

When
September 4, 3:25 PM CST
Where
Winona County, 0.63 mi WSW of Goodview
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.067, -91.712

Nickel to quarter size hail was reported in Goodview.

Hail, Winona

When
September 4, 3:26 PM CST
Where
Winona County, 0.06 mi S of Stockton
Measured
1.75 in hail
Reported by
Public
Coordinates
44.029, -91.770

Golf ball sized hail was reported in Stockton.

Hail, Winona

When
September 4, 3:26 PM CST
Where
Winona County, 0.5 mi W of Winona
Measured
1 in hail
Reported by
Public
Coordinates
44.050, -91.660

Hail, Winona

When
September 4, 3:47 PM CST
Where
Winona County, 0.5 mi W of Winona
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.050, -91.660

Hail, Fillmore

When
September 4, 4:23 PM CST
Where
Fillmore County, Henrytown
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
43.600, -91.930

Tennis ball sized hail fell north of Canton.

Hail, Winona

When
September 4, 4:30 PM CST
Where
Winona County, 0.57 mi WSW of Hart
Measured
0.75 in hail
Reported by
Public
Coordinates
43.876, -91.740

Hail, Houston

When
September 4, 4:50 PM CST
Where
Houston County, 0.41 mi NNE of Mound Prairie
Measured
1 in hail
Reported by
COOP Observer
Coordinates
43.786, -91.448

Hail, Houston

When
September 4, 4:56 PM CST
Where
Houston County, 0.44 mi NNE of Mound Prairie
Measured
2 in hail
Reported by
COOP Observer
Coordinates
43.786, -91.447

Hail up to 2 inches in diameter was reported in Mound Prairie.

Hail, Fillmore

When
September 4, 4:57 PM CST
Where
Fillmore County, 4.1 mi SE of Tawney
Measured
2 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.575, -91.747

Hail up to 2 inches in diameter fell northeast of Mabel denting a vehicle. An estimated 60 mph wind gust also occurred.

Hail, Houston

When
September 4, 5:00 PM CST
Where
Houston County, 0.85 mi SE of Spring Grove
Measured
2.5 in hail
Reported by
Public
Coordinates
43.560, -91.640

Up to tennis ball sized hail was reported in Spring Grove.

Hail, Houston

When
September 4, 5:05 PM CST
Where
Houston County, 0.96 mi ESE of Spring Grove
Measured
1 in hail
Reported by
Public
Coordinates
43.563, -91.633

Lightning, Olmsted

When
September 4, 11:15 PM CST to September 5, 12:15 AM CST
Where
Olmsted County, 1.48 mi SSE of Rochester
Property damage
$45,000
Reported by
Newspaper
Coordinates
44.011, -92.457

The roof of a home on the southeast side of Rochester was destroyed by a fire that was ignited by a lightning strike.

Thunderstorm Wind, Mower

When
September 4, 11:21 PM CST
Where
Mower County, 1.21 mi WSW of Mapleview
Measured
56 kt (64 mph) estimated gust
Property damage
$60,000
Reported by
Newspaper
Coordinates
43.676, -93.004

The KMSQ TV transmitter tower, located at Riverland Community College in Austin, was blown down.

Thunderstorm Wind, Dodge

When
September 4, 11:40 PM CST
Where
Dodge County, 0.2 mi WNW of Dodge Center Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
44.021, -92.834

The automated weather observing system at the Dodge Center airport measured a wind gust of 59 miles per hour.

Thunderstorm Wind, Olmsted

When
September 4, 11:57 PM CST to September 5, 12:04 AM CST
Where
Olmsted County, 3.24 mi SW of Rochester to 1.64 mi WNW of Chester
Measured
64 kt (74 mph) estimated gust
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
44.000, -92.520

Over 175 trees were blown down across Rochester. Numerous homes and cars were damaged when the trees landed on them. Power lines were also blown down or came down with the fallen trees, knocking out the power to 4,800 customers across the city.

Thunderstorm Wind, Olmsted

When
September 4, 11:59 PM CST
Where
Olmsted County, 3.14 mi SSE of Rochester
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
43.990, -92.440

A mesonet automated weather observing system measured a wind gust of 74 miles per hour in Rochester.

Lightning, Olmsted

When
September 5, 12:20 AM CST to 1:20 AM CST
Where
Olmsted County, 1.49 mi SSE of Rochester
Property damage
$40,000
Reported by
Fire Department/Rescue
Coordinates
44.011, -92.457

A house on the southeast side of Rochester was struck by lightning which started a fire in the attic. The fire was quickly brought under control but the lightning strike created a serious electrical problem in the house and two firefighters received minor shocks but were not injured.

Thunderstorm Wind, Houston

When
September 5, 12:37 AM CST
Where
Houston County, 0.57 mi ENE of Caledonia
Measured
56 kt (64 mph) estimated gust
Property damage
$95,000
Reported by
Broadcast Media
Coordinates
43.635, -91.490

An eighty foot tall tree fell on a garage and four vehicles near the intersection of First and Main Streets in Caledonia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407615, 407616, 408643, 408645, 408646, 408649, 408650, 408651, 408654, 408658, 408662, 408659, 408660, 408731, 408710, 408663, 408818, 408821, 411969, 408668.